Abdominal or pelvic radiotherapy side effects: diarrhoea
This page tells you about diarrhoea and bowel changes due to radiotherapy treatment to your pelvic area or tummy (abdomen). There is information about
It is quite common to have diarrhoea during or after radiotherapy treatment to your abdomen or pelvic area. You may also have stomach cramps and wind. The diarrhoea usually starts gradually a few days after starting the radiotherapy. It can gradually get worse as the treatment goes on. Once the treatment ends the diarrhoea normally goes away gradually after a couple of weeks.
For some people the diarrhoea may continue for some weeks after treatment. You may also notice some blood in your bowel movements. Let your doctor know if you have any bleeding. At the moment we don't know whether changing the amount of fibre in the diet can help to reduce diarrhoea. There is a trial looking at whether diets high or low in fibre are better for people having radiotherapy.
It is unpleasant to have diarrhoea and it can also make you feel weak and tired, so it is important to rest if you need to. Let your doctor or specialist nurse know if the diarrhoea is not starting to improve by a few weeks after your treatment has finished. If it continues, your doctor will need to refer you to a clinic that has specialists trained in dealing with bowel problems after radiotherapy.
If you have diarrhoea, let your doctor, specialist nurse or radiographer know. There are several things that can help you.
- Changing your diet may help – you can speak to a dietician at the hospital
- Anti diarrhoea drugs, which your doctor or nurse prescribes
- Anti spasm medicines from your doctor
- Drinking lots of fluid – this is important, as you can easily get dehydrated
Radiotherapy to the large bowel can make you feel that you need to have your bowels open. This is called urgency or tenesmus. The feeling can be controlled with steroid suppositories or ointments, which also contain an anaesthetic.
You may find that you need to have your bowels open very often. You may also have to go several times before you feel the bowel is empty. Anti diarrhoea medicines can help. Doing regular pelvic floor exercises can also help. You can practice holding on to your stool to build up the amount the bowel can hold.
A physiotherapist or community continence adviser can give you advice and information about dealing with diarrhoea or other bowel problems. You can get details of your nearest continence clinic or adviser from the Bladder and Bowel Foundation.
You can get a card if you want to go to the toilet more often, or feel that you can’t wait when you do want to go. You can show the card to staff in shops or pubs etc. It allows you to use their toilets, without them asking awkward questions. You can get the cards from Disability Rights UK or the Bladder and Bowel Foundation. They also have a map of all the public toilets in the UK.
There is information about coping with diarrhoea in the section about coping physically with cancer. The Pelvic Radiation Disease Association offers information and support to people who have long term bowel problems following radiotherapy for bowel cancer, prostate cancer, womb or cervical cancer.
We have pages about the other side effects of abdominal or pelvic radiotherapy, including
You can phone the Cancer Research UK nurses on freephone 0808 800 4040. The lines are open from 9am to 5pm, Monday to Friday. They will be happy to answer any questions that you have.
Our general organisations page gives details of people who can provide information about radiotherapy. Some organisations can put you in touch with a cancer support group. Our cancer and treatments reading list has information about books, leaflets and other resources about radiotherapy treatment.
If you want to find people to share experiences with online, you could use Cancer Chat, our online forum.
Rated 5 out of 5 based on 5 votes
Question about cancer? Contact our information nurse team